Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 97, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 3, 2017, 7:08 PM CDT for Medina County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2017, 7:08 PM CDT (00:08 UTC)
- Expired
- May 3, 2017, 8:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Medina County, TX
The radar
The Laughlin AFB radar (KDFX), 111 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:30 PM CDT | HAIL 1 | 6 N Hondo, TX | MULTIPLE SOCIAL MEDIA REPORTS OF QUARTER SIZED HAIL NORTH OF THE CITY OF HONDO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 0.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2944 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
463 WUUS54 KEWX 040008 SVREWX TXC325-040100- /O.NEW.KEWX.SV.W.0097.170504T0008Z-170504T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Austin/San Antonio TX 708 PM CDT WED MAY 3 2017 The National Weather Service in Austin San Antonio has issued a * Severe Thunderstorm Warning for... Central Medina County in south central Texas... * Until 800 PM CDT * At 707 PM CDT, a severe thunderstorm was located near Hondo, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Hondo, Biry, New Fountain, Quihi, Dunlay and Bader. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail, damaging winds, and continuous cloud to ground lightning are occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 2937 9930 2952 9926 2952 9886 2917 9900 TIME...MOT...LOC 0007Z 284DEG 15KT 2944 9921 HAIL...1.00IN WIND...<50MPH $$ CP
2 follow-up statements
262
WWUS54 KEWX 040026
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
726 PM CDT WED MAY 3 2017
TXC325-040100-
/O.CON.KEWX.SV.W.0097.000000T0000Z-170504T0100Z/
Medina TX-
726 PM CDT WED MAY 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL MEDINA COUNTY...
At 725 PM CDT, a severe thunderstorm was located near Hondo, moving
east at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Hondo, Biry, New Fountain, Quihi, Dunlay and Bader.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2938 9927 2951 9922 2952 9886 2917 9900
2927 9915
TIME...MOT...LOC 0025Z 282DEG 13KT 2943 9915
HAIL...1.00IN
WIND...<50MPH
$$
CP063
WWUS54 KEWX 040051
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
751 PM CDT WED MAY 3 2017
TXC325-040100-
/O.EXP.KEWX.SV.W.0097.000000T0000Z-170504T0100Z/
Medina TX-
751 PM CDT WED MAY 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MEDINA COUNTY WILL
EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 2938 9927 2951 9922 2952 9886 2917 9900
2927 9915
TIME...MOT...LOC 0050Z 284DEG 15KT 2941 9905
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:16 PM CDT, 52 minutes earlier.
Area forecast discussion, May 3, 6:16 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 616 PM CDT Wed May 3 2017 .AVIATION DISCUSSION...FOR 00Z TAF PERIOD... FROPA has occurred at KAUS and will be occurring at KSAT/KSSF/KDRT in the first hour of the TAF period. At that point, winds will shift to the north and become gusty for the remainder of the daytime hours. Gust potential will go down somewhat after nightfall but winds should still stay elevated, in the 12-15 kt range. Winds will again become gusty mid morning tomorrow morning. Otherwise, VFR conditions are expected with north winds throughout the next 24 hours. && .PREV DISCUSSION... /ISSUED 519 PM CDT Wed May 3 2017/ UPDATE... Updated to include severe thunderstorm watch 192 for Bastrop, Lee, Fayette, and Lavaca counties. There is still some potential for severe storms over this area where the higher CAPE, stronger shear, deeper moisture, and weaker cap are located. Have removed POPs behind the cold front, currently along a Taylor to Austin to Bandera to Del Rio line, as drier and stable airmass filters into our area. PREV DISCUSSION... /ISSUED 238 PM CDT Wed May 3 2017/ SHORT TERM (Tonight through Thursday Night)... Upper air analysis this morning showed a trough extending from the northern plains to southern New Mexico. The flow over Texas was from the south-southwest. At the surface, a frontal boundary was stretched from near Houston to the Dallas-Fort Worth area to Marfa. On the south side of the front winds were from the south and dewpoint temperatures were 10 to 15 degrees higher than 24 hours ago in the middle 60s to middle 70s. The upper level trough will swing across Texas and the flow will become northwesterly. The cold front will have passed through our area by the beginning of the period. Showers and thunderstorms will continue behind the front this evening in the southeast. Convection should be out of the area by midnight. Then clearing will move in for the rest of the period. LONG TERM (Friday through Wednesday)... An upper level ridge will move across the Rockies bringing dry weather for the rest of the week and weekend. Low temperatures will be below normal through the weekend. An upper level low will move through the southwestern states Monday and Tuesday bringing a chance for showers and thunderstorms Tuesday and Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 58 78 54 82 55 / 0 0 0 0 0 Austin Bergstrom Intl Airport 56 77 51 81 51 / 0 0 0 0 0 New Braunfels Muni Airport 55 78 50 82 52 / 10 0 0 0 0 Burnet Muni Airport 53 75 50 80 52 / 0 0 0 0 0 Del Rio Intl Airport 60 84 54 87 58 / 0 0 0 0 0 Georgetown Muni Airport 55 75 51 80 52 / 0 0 0 0 0 Hondo Muni Airport 55 82 49 85 53 / 10 0 0 0 0 San Marcos Muni Airport 56 78 50 82 51 / 0 0 0 0 0 La Grange - Fayette Regional 55 76 51 80 51 / 30 0 0 0 0 San Antonio Intl Airport 57 80 52 84 55 / 10 0 0 0 0 Stinson Muni Airport 58 80 53 84 54 / 10 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...TB3 Synoptic/Grids...04 Public Service/Data Collection...Treadway
Hazardous weather outlook, May 3, 5:03 AM CDT, 14 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 503 AM CDT Wed May 3 2017 TXZ171>173-183>194-202>209-217>225-228-041000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 503 AM CDT Wed May 3 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated severe storms capable of producing large hail and damaging straight-line wind gusts are possible this afternoon and early evening as a cold front moves across the area. The best chance for severe storms will be along and east of a Georgetown to Austin to Gonzales line. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit storm reports and rainfall totals.
In the hours before
Special weather statement, May 3, 6:43 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
643 PM CDT WED MAY 3 2017
TXZ193-194-209-040030-
Bastrop TX-Fayette TX-Lee TX-
643 PM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BASTROP...
SOUTHEASTERN LEE AND FAYETTE COUNTIES UNTIL 730 PM CDT...
At 642 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from near Lake Somerville Dam to near Smithville.
Movement was east at 35 mph.
Small hail and winds in excess of 40 mph will be possible with these
storms.
Locations impacted include...
Giddings, La Grange, Smithville, Fayetteville, Round Top, Upton,
Carmine, Northrup, Rutersville, Warrenton, Ledbetter, Waldeck, Plum,
Ammannsville, Mullins Prairie, Nechanitz, Serbin, Togo, Rabbs Prairie
and Warda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
LAT...LON 2974 9677 3000 9736 3030 9667 3029 9664
3025 9669 3024 9674 3020 9674 3016 9679
3014 9677 3015 9671 3017 9669 3015 9668
3014 9665 3008 9663 2996 9657
TIME...MOT...LOC 2342Z 283DEG 34KT 3030 9660 3003 9722
TB3Special weather statement, May 3, 7:04 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 704 PM CDT WED MAY 3 2017 TXZ204-040030- Medina TX- 704 PM CDT WED MAY 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEDINA COUNTY UNTIL 730 PM CDT... At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near Hondo, moving east at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Hondo, New Fountain, Quihi and D'Hanis. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 2934 9931 2952 9928 2954 9895 2924 9902 TIME...MOT...LOC 0004Z 284DEG 17KT 2944 9921 CP
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:04 PM CDT | Special Weather Statement | EWX | Medina | 26 min |
| May 3, 7:28 PM CDT | Severe Thunderstorm Warning | EWX | Fayette | 32 min |
| May 3, 8:00 PM CDT | Special Weather Statement | EWX | Fayette | 30 min |
| May 3, 8:48 PM CDT | Special Weather Statement | EWX | DeWitt, Karnes, Lavaca, Wilson | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.